Communications in Mathematical Physics

, Volume 65, Issue 1, pp 45–76

On the proof of the positive mass conjecture in general relativity

  • Richard Schoen
  • Shing-Tung Yau
Article

DOI: 10.1007/BF01940959

Cite this article as:
Schoen, R. & Yau, ST. Commun.Math. Phys. (1979) 65: 45. doi:10.1007/BF01940959

Abstract

LetM be a space-time whose local mass density is non-negative everywhere. Then we prove that the total mass ofM as viewed from spatial infinity (the ADM mass) must be positive unlessM is the flat Minkowski space-time. (So far we are making the reasonable assumption of the existence of a maximal spacelike hypersurface. We will treat this topic separately.) We can generalize our result to admit wormholes in the initial-data set. In fact, we show that the total mass associated with each asymptotic regime is non-negative with equality only if the space-time is flat.

Copyright information

© Springer-Verlag 1979

Authors and Affiliations

  • Richard Schoen
  • Shing-Tung Yau

There are no affiliations available

Personalised recommendations